please describe Acute Retrovirus Seroconversion rash that you have seen.
May 23, 2008
Hello good man. Gay male, neg, awaiting hopefully another 45 days for a 90 day woohoo after getting the mild assurance of a 25 day woo hoo after "low risk" one night unproteceted oral and topping non insertive anal frottage with another MSM of unknown status.
WBC high within range on CBC i had after 3 days sick, lymphs 16
had an illness with sweating, headaches no fever. then had rash across neck under my beard looks like dry mildly peeling skin, pinkish can blanch
can you please describe everything you know about the rash caused by acute retro viral seroconversion? i believe many could benefit from a description
can afford a small donation. i want to help.
please please help.
Response from Dr. Frascino
Can I please describe "everything (I) know" about the rash caused by ARS? Yes, I can, but no I will not. It would take pages and pages and I do not feel it is a valid use of my time nor would it be particularly fascinating or useful for our readers. What I will do instead is repost several questions from the archives that discuss the rash associated with ARS. This information was obviously already readily available to you and should provide an adequate level of detail.
Good luck with your upcoming definitive HIV test. Thanks for your donation. Even small donations, when combined into a "Concerted Effort," can produce dramatic results.
Please help a stupid man (second time) Sep 10, 2003
Thought I'd try you again. I'm still trying to get some basic information about this rash I keep hearing about. I know symptoms are not the way to diagnose, but I really just need some basic info. What are the characteristics of the ARS rash? I've seen terms like maculopapular, but I just don't know what that means, even after looking it up. I seem to have small, acne-like spots on my lower chest. The surrounding skin looks perfectly normal. I am also not suffering any of the other symptoms - no fever, no fatigue, etc. I feel fine. I only ask because I had a high risk encounter a month ago and am waiting for the appropriate time to test. SO, 1) what does the rash look like and 2) would it be possible to have this symptom and none of the others?
I've got my checkbook ready - your foundation deserves it with all the work you do here!
Response from Dr. Frascino
Unfortunately the information you request about the rash isn't so basic, and that's why you (and others) may be a bit confused. Technically speaking, the rash can be erythematous (red), nonpruritic (not itchy), generally symmetric (affecting both sides of the body equally), located on the face and body, but also possibly the arms, legs, palms, and soles. Other possible skin rashes reported during primary infections include "roseola-like" rashes, urticaria (hives), vesicular exanthem/enanthem, desquamation (shedding of skin) on the palms and soles, alopecia, and erythema multiforme. Are you confused yet? If not, you should be. That's why we very strongly advise you not to try to self diagnose.
OK, so what about those small, acne-like spots on your lower chest? My best guess is that the "acne-like spots" are indeed acne. It certainly does not sound like an HIV rash.
If you've had a "high-risk encounter," get tested at the 3-month mark. Don't try to become a dermatologist in the interim. Good luck!
By the way, please note that a contribution to my Foundation is certainly not required to get a response from me, --- however it is, of course, warmly appreciated. Thanks!
Happy 4th! please hlep me Jul 5, 2007
Hi Dr. Bob, You are so wonderful. Thank you for all the work that youve done for everyone. Im going to donate soon. I will look around in the forum to find the address to send. Please help meIm really scared and worried sick. On your forum I havent found anyone asking you about rash on palms of hands and red/purple blotch on skin. Because of this, it even worries me more since they could be a sure sign of HIV and youre not answering them.
Heres my scenario- Protected vaginal sex with girl of unknown status. Two weeks after exposure I begin to feel really hot on my head but feet were cold. My temperature got up to 99.8 F with Tylenol and lasted for a day or two. Then I developed rash on the palms of my hands that hurt when I touch the center of each rash. Got to see my general physician two days later and he said it didnt look like HIV rash and sent me to a dermatologist. It took a week before I was able to see the dermatologist and the rash was already gone. But I did have a few red spots on my arms and body that come and go. Some itch and some dont and I am still having these spots for more than 6 weeks now. It seems like everyday I would get a few new scattered around my body. My dermatologist isnt worried. But I dont think my GP and dermatologist are listening to me. The thing is when I see my doctors I dont get to explain everything that Ive written to you to them. GP thinks I am having anxiety and dermatologist doesnt have the answers to my skin conditions and I even showed him my purplish blotch on my backhand. Till this day I am still having recurring elevated temperature of up to 99.3 F, which last about a day or two and is on and off.
So by week 6 I got HIV Oral Rapid Test done at the clinic and result is neg. The counselor there asked me why I was worried and I told her about the rash and she responded by saying you dont get rash from HIV but there are skin diseases in aids. That alone really scared me even when the result was neg (not conclusive yet I know). My questions are: 1. Regarding my ongoing rash and folliculitis- could aids symptoms be present already at this point? 2. I also had hot burning upper back when I lay down/sleep on the bed for a long time and was waking me up in the middle of the night. Do you have any experience with this? 3. What can cause my recurring elevated temperature?
Thank you for your time Doctor- I tried to keep it short. Please give me your professional opinions I have no one else to go to. The doctors are seemed tired of seeing me.
Response from Dr. Frascino
I'll respond to your three specific questions first:
2. This symptom is not related to HIV/AIDS.
3. Sorry, I cannot diagnose the cause of your symptoms over the Internet. What I can do is advise you that the symptoms you describe are not suggestive of or worrisome for HIV.
Next, a few general comments:
1. Protected sex is indeed protected, assuming the latex condom was used properly and did not break. HIV cannot pass through intact latex. No way, no how.
2. Your "symptoms," as mentioned above, are not consistent with HIV ARS (acute retroviral syndrome) or HIV disease.
3. Your six-week negative HIV oral rapid test is extremely encouraging, although not conclusive. The vast majority of HIVers will test HIV-antibody positive by six weeks; however, for a definitive result, you'll need to retest at the three-month mark.
4. The rash associated with HIV ARS is an erythematous maculopapular rash on the face and trunk. Sometimes it can involve the extremities, including the palms and soles, and can be associated with mucocutaneous ulcerations involving the mouth, esophagus and/or genitals. This is not consistent with what you describe!
Your worries are unwarranted and your anxiety about possible HIV infection is way out of proportion to any real risk.
Hope that helps put things in perspective for you.
Thanks for your wiliness to help those in need (www.concertedeffort.org).
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.